Mar 04, 2013 - 10:17 am
It has been a few months since I posted on this board. TexasWedge was kind enough to send me a message the other day asking how my husband was doing. Between his message and reading Fox's inspiring post, I realized I need help from others experiences. Any feedback is welcome and greatly, greatly appreciated.
My husband is 39 and was diagnosed in November 2011 with RCC >95% sarcomatoid. He had surgery soon after where they removed:(copied from Pathology report from surgery)
A) LEFT KIDNEY, ADRENAL GLAND, PERIAORTIC AND RETROAORTIC LYMPH NODES - A radical nephrectomy specimen (22.0 x
B) PREAORTIC LYMPH NODE - A single fragment of yellow-pink fibroadipose tissue (5.0 x 2.0 x 1.0 cm) with three possible lymph
(C) SMALL BOWEL MASS - An unoriented portion of small intestine (7.0 cm in length x 5.2 cm in average circumference).
Soon after surgery, he had a tumor show up on a lymph node on his neck. There were also enlarged lymph nodes in his abdominal area they were watching. He started Xeloda, Gemzar, and Avastin and did well on it for about 8 months. The tumors shrank and he went about a normal life. I noticed the tumor on his neck enlarging, they ran scans and started him on Sutent and Gemzar. After routine scans 8 weeks later, they noticed a spot on his lungs and mixed results with the tumors. They switched him to Votrient and Gemzar which he was on for 10 days. We admitted him to the hospital due to extreme pain. They ran scans and found that within 10 days the tumors had enlarged further including a tumor implant on his spleen, growth of the spot on his lung, and further enlargement of the lymph node on the opposite side of his abdomen. They switched him to Torisel and Avastin to be administered weekly. This was really rough on him. He totally lost his appetite, was too weak to walk around, and he started really struggling with shortness of breath (he had a little before but not this bad) and a resting heart rate of 142. He pushed and asked for an appetite stimulant and was put on Megace. He says its disgusting, but he is eating again so that's all that matters.
We just ran scans again and had our last appointment with the oncologist last Monday. He said that the spot on his lung shrank, the tumor on his neck was barely noticeable and they were seeing an overall shrinking of all the tumors. Yay, right?! Well, now he said they found spots on his lung that may be new or have been hiding. Because of this and my husband's overall state, they switched him back to Gemzar, Avastin, and Xeloda and told us that if we do not get this under control, he has less than six months to live. We went from smiling to crying in less than 5 seconds. Maybe he should have started with the bad news...? Here's the deal. His shortness of breath is disabling. He uses a wheelchair because taking two steps is exhausting. The doctors say they don't know why it is happening, but judging by their overall tone of the last conversation, I am not convinced we are sharing the same vision anymore. Half of the reason he was laying down during that appointment was because he was constipated. (He takes Oxycontin on a regular basis due to extreme back pain- They don't know exactly why that is either) Can we not throw in the towel due to extreme constipation, PLEASE?! They sent us to an endocrinologist last Tuesday to see if he has an adrenal gland deficiency. His thyroid levels are at a 0.5, which may or may not be causing problems. We are still waiting on the results. The doctor also threw in another "by the way," he has a compression fracture in his spine possibly due to metastasis but it doesn't warrant looking into further at this point. I don't know if thats because he thinks my husband will be dead in a few days or because its not the biggest part of our worries at this point.
Texas Wedge asked if I had asked my doctor about Cabo. I sent him an email on Saturday and am still waiting for a response. Does anyone have any feedback or advice? Has anyone struggled with shortness of breath and an increased heart rate? The doctors seem to dismiss that any of these could be side effects or caused by chemo or the pain pills.
I've tossed around the idea of packing up my husband, my 2 year old, and my dog and going to another hospital, but MD Anderson has been good to us and the unknown can be scary. Any advice or kick in the butt is appreciated.